Reactions 1704, p45 - 2 Jun 2018
Frailty: case report
A 92-year-old man developed frailty during treatment with
apixaban for non-occlusive deep vein thrombosis of right
femoral, popliteal and proximal posterior tibial veins.
The man, who had chronic lymphocytic leukaemia, immune
thrombocytopenic purpura, hypertension, hyperlipidaemia,
was started on apixaban 2.5mg twice daily [route not stated]
for non-occlusive deep vein thrombosis of right femoral,
popliteal and proximal posterior tibial veins. Initially, the
medication was tolerated. However, two months later, he
started having generalised weakness, decreased appetite and
increased tendency to fall. He had few falls at home, weight
loss of around ten pounds, fatigue and reduced activity level.
Based on these symptoms fraility was confirmed. His
haemoglobin, metabolic panel and thyroid stimulating
hormone were normal. After ruling out infectious and
metabolic causes, his frailty was attributed to apixaban.
After completing three months treatment of apixaban, it was
stopped after haematology consultation. The man began
feeling well with improved appetite, fatigue and activity level.
At follow-up, he was back to his baseline performance status.
Author comment: "We report a case of frailty in elderly
patient due to apixaban use."
Priyambada P, et al. Frailty associated with apixaban: A case report and review of
literature. Journal of the American Geriatrics Society 66 (Suppl. 2): S184, Apr
2018. Available from: URL: http://doi.org/10.1111/jgs.15376 [abstract] -
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved